Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Great Falls, MT

June 16, 2007Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 12:45 PM MDT for Hill County, Montana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 12:45 PM MDT (18:45 UTC)
Expired
Jun 16, 2007, 1:30 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Hill County, MT

The radar

The Great Falls radar (KTFX), 176 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 12:50 PM MDTTSTM WND GST 609 N Gildford, MTESTIMATED WIND GUSTS NEAR 60 MPH...ALONG WITH SOME PEA SIZE HAIL.
Jun 16, 1:03 PM MDTTSTM WND GST 556 Se Simpson, MTESTIMATED WIND GUSTS NEAR 55 MPH...AND SOME PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 161845
SVRTFX
MTC041-161930-
/O.NEW.KTFX.SV.W.0022.070616T1845Z-070616T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1245 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 130 PM MDT

* AT 1244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTH OF GILDFORD...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHERN HILL COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4898 11050 4861 11047 4857 10978 4901 10980

$$
2 follow-up statements
000 
WWUS55 KTFX 161907
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 16 2007

MTC041-161930-
/O.CON.KTFX.SV.W.0022.000000T0000Z-070616T1930Z/
HILL MT-
107 PM MDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR CENTRAL HILL COUNTY...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL HILL COUNTY...OR ABOUT 24 MILES NORTHWEST OF
HAVRE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN NORTH OF HINGHAM WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 4900 11032 4858 11023 4858 10976 4904 10978

$$
000 
WWUS55 KTFX 161930
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT SAT JUN 16 2007

MTC041-161940-
/O.EXP.KTFX.SV.W.0022.000000T0000Z-070616T1930Z/
HILL MT-
130 PM MDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HILL COUNTY EXPIRES AT
130 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4900 11032 4858 11023 4858 10976 4904 10978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:15 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 9:15 AM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 AM MDT SAT JUN 16 2007

UPDATED ZONES AND STATE BY 1000 AM

.UPDATE...
A RATHER ACTIVE SEVERE WEATHER DAY EXPECTED TO SET UP OVER NORTH
CENTRAL/SOUTHWEST MONTANA LATER THIS AFTERNOON AND EVENING.

A FEW CHANGES TO THE FORECAST FOR THIS MORNING...ONE AREA OF LIGHT
RAIN WAS MOVING THROUGH EAST GLACIER PARK...TOWARDS THE CUT BANK
AREA. POPS HAVE BEEN RAISED IN THIS AREA. TEMPERATURES ALSO LOWERED
A BIT DO TO CLOUDS/PRECIP. ISOLATED LIGHT RAIN SHOWERS FALLING NORTH
OF LEWISTOWN...SO LOW POPS CONTINUE FOR THAT REGION. OTHERWISE...ALL
ELSE IS IN GOOD SHAPE FOR THIS MORNING.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A LINE FROM
JUST SOUTH OF EAST GLACIER PARK TO JUST NORTH OF BUTTE BETWEEN 1 PM
AND 3 PM. THESE SEVERE THUNDERSTORMS WILL MOVE EAST-NORTHEAST
THROUGH NORTH CENTRAL/SOUTHWEST MONTANA THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING HOURS. LARGE HAIL/DAMAGING WINDS WILL BE THE
MAIN THREAT. SPC HAS PLACED MOST OF NORTH CENTRAL MONTANA IN A
MODERATE RISK OF SEVERE THUNDERSTORMS. THIS LOOKS GOOD...AS
WIDESPREAD LARGE HAIL/DAMAGING WINDS WILL OCCUR OVER MUCH OF THIS
REGION. THE THREAT FOR TORNADOES OVER THIS REGION DOES NOT LOOK AS
GOOD AS IT DID YESTERDAY...AS THE DIRECTIONAL SHEAR IS NOT QUITE
THEIR. HOWEVER...DO TO THE HIGH INSTABILITY AND STRONG SPEED SHEAR
ALOFT...AN ISOLATED TORNADO IS STILL POSSIBLE...MAINLY EAST OF GREAT
FALLS. REFER TO THE 1000 AM UPDATED HWO FOR A FEW MORE DETAILS.

FOR TONIGHT AND SUNDAY...SEVERE WEATHER WILL CONTINUE THROUGH THE
EVENING HOURS OVER THE REGION...AS AN UPPER LEVEL TROF MOVES INTO
WESTERN MONTANA BY EARLY SUNDAY MORNING. EXPECT A RATHER COOL AND
SHOWERY DAY OVER MUCH OF THE REGION FOR SUNDAY. BRUSDA

&&

.AVIATION...
UPDATED 1125Z.
SOUTHWEST FLOW ALOFT OVER THE REGION WILL BECOME INCREASINGLY MOIST
THROUGH THE COURSE OF THE DAY. THE AIRMASS WILL BECOME QUITE
UNSTABLE AFTER 18Z AND A SURFACE TROUGH MOVING THROUGH THE AREA WILL
PROVIDE A STARTING POINT FOR CONVECTION. THUNDERSTORMS WILL BECOME
WIDESPREAD OVER THE AREA WITH SOME PRODUCING STRONG GUSTY
WINDS...LARGE HAIL AND PERIODS OF HEAVY RAIN. VFR CONDITIONS WILL
PREVAIL THROUGH 18Z WITH AREAS OF MVFR AND LOCAL IFR IN CONVECTION
THROUGH THE EVENING. LATE IN THE EVENING CONVECTION WILL TAPER OFF
FROM THE WEST...BUT WILL CONTINUE OVER THE EASTERN ROUTES. THOMSON

&&

.PREV DISCUSSION... (ISSUED 525 AM MDT SAT JUN 16 2007)

DISCUSSION...

TODAY THROUGH MONDAY...AN ACTIVE WEATHER DAY SHAPING UP FOR THE
COUNTY WARNING AREA. A CLOSED UPPER LOW PUSHES ONSHORE OVER THE
PACIFIC NORTHWEST THIS MORNING RESULTING IN AN INCREASING
SOUTHWESTERLY FLOW ALOFT OVER THE AREA. THE AIRMASS WILL BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON AS MORE MOISTURE IS ADVECTED
INTO THE AREA. A SURFACE TROF DEVELOPS BY LATE AFTERNOON OVER
EASTERN MONTANA AND THIS WILL HELP FOCUS CONVECTIVE DEVELOPMENT.
SPC HAS MOST OF MONTANA UNDER A SLIGHT RISK. PREDICTIVE SOUNDINGS
INDICATE STEEP LAPSE RATES AND DECENT CAPE VALUES ACROSS THE AREA.
THE SOUNDINGS ALSO INDICATE STRONG SHEAR AND A FAIRLY DEEP MOIST
LAYER. SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. MUCH COOLER AIR
MOVES INTO THE AREA SUNDAY AS THE CLOSED LOW PASSES OVER CENTRAL
MONTANA. WITH THE COLD POOL ALOFT...SCATTERED SHOWERS WILL REMAIN
A POSSIBILITY. NORTHWEST FLOW ALOFT WILL TAKE UP RESIDENCE ON
MONDAY WITH ENOUGH INSTABILITY FOR ISOLATED SHOWERS. TEMPERATURES
WILL BE THE WARMEST TODAY WITH READINGS DROPPING BELOW SEASONAL
AVERAGES ON SUNDAY. TEMPERATURES WILL CLIMB SLIGHTLY ABOVE
SEASONAL AVERAGES ON MONDAY. EMANUEL

MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME
INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS
INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES
TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW
NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH
INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY
NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED
EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC
NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE
SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING
CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES
SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON

FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH
OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE
UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN
SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  50  66  43 /  40  70  30  30
CTB  68  48  62  40 /  40  60  40  30
HLN  83  52  70  45 /  40  70  30  20
BZN  84  50  69  40 /  40  50  40  30
WEY  77  42  64  35 /  30  30  20  30
DLN  83  49  72  38 /  30  20  20  20
HVR  79  54  67  45 /  20  70  40  40
LWT  76  52  65  42 /  30  70  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 10:00 AM MDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MDT SAT JUN 16 2007

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1000 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL MONTANA THIS AFTERNOON AND EVENING...WHILE A SLIGHT RISK OF
SEVERE THUNDERSTORMS IS EXPECTED OVER MUCH OF SOUTHWEST MONTANA.

WIDESPREAD THUNDERSTORMS WILL DEVELOP BETWEEN 1 PM AND 3 PM THIS
AFTERNOON BETWEEN EAST GLACIER PARK AND BUTTE. THESE THUNDERSTORMS
WILL QUICKLY BECOME SEVERE AS THEY MOVE EASTWARD TOWARDS THE
HELENA...GREAT FALLS...AND BOZEMAN AREAS. THESE SEVERE THUNDERSTORMS
WILL CONTINUE TO MOVE EASTWARD AND AFFECT MUCH OF CENTRAL
MONTANA...INCLUDING THE HAVRE AND LEWISTOWN AREAS THROUGH THIS
EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS TODAY WILL BE
DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THE BEST
TIME FRAME FOR ANY SEVERE STORMS TO OCCUR IS FROM 2 PM TO 10 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY
UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER
TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:51 AM MDTSevere Thunderstorm WarningTFXHill, Liberty54 min
Jun 16, 2:05 PM MDTSevere Thunderstorm WarningTFXBlaine55 min
Jun 16, 3:00 PM MDTSevere Thunderstorm WarningTFXBlaine60 min
Jun 16, 3:21 PM MDTSevere Thunderstorm WarningTFXCascade54 min
Jun 16, 3:28 PM MDTSevere Thunderstorm WarningTFXLewis and Clark47 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningTFXMeagher46 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningTFXCascade31 min
Jun 16, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark48 min
Jun 16, 4:41 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau64 min
Jun 16, 5:13 PM MDTSevere Thunderstorm WarningTFXJudith Basin62 min
Jun 16, 5:14 PM MDTSevere Thunderstorm WarningTFXLewis and Clark23 min
Jun 16, 5:31 PM MDTTornado WarningTFXJudith Basin29 min
Jun 16, 5:42 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.